MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW TWO-STEP REDUCER ENHANCED; INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA PEDICLE SCREW TWO-STEP REDUCER ENHANCED; INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.51.10.0182
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 31 july 2019: lot 1654915: (b)(4) items manufactured and released on 24 may 2017.No anomalies found related to the problem.This is the first similar event (pin breakage) registered on the same lot.
 
Event or Problem Description
One of the four set pins at the extremity of the instrument broke during disengagement, after reduction step.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager.During the surgery, one out of the four retaining pins on the instrument tip (ref.03.51.10.0182) that ensures the engagement with the screw tulip, was broken during instrument disengagement.The cause of pin breakage (welding failure) can be the excessive stress related to excessive reduction force applied and/or other forces (e.G.Lateral bending), or existing damage/deformation of the pin from a previous surgery.An additional root cause could be the misalignment between the instrument and the pedicle screw head, due to the wrong engagement of the 4 retaining pins into the tulip grooves and consequent excessive force applied on the pins.After the breakage of one pin, the instrument can still engage the implant but all the reduction force is supported by the remaining pins which are therefore overstressed, and so the instrument cannot be used to continue the surgery.Modifications of the pin design and welding are ongoing according to mr 132/17.A second 2-step reducer and alternative instruments are provided in the set to allow the surgeon to complete the surgery.

Brand Name
PEDICLE SCREW TWO-STEP REDUCER ENHANCED
Common Device Name
INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key8925186
Report Number3005180920-2019-00701
Device Sequence Number2206909
Product Code LXH
UDI-Device Identifier07630971226418
UDI-Public07630971226418
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0182
Device Lot Number1654915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer07/25/2019
Initial Report FDA Received Date08/23/2019
Supplement Report FDA Received Date10/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age18 YR